Alert archive / Texas / Tornado Warnings in 2003

Tornado Warning 27, NWS Norman, OK

April 19, 2003Foard County, Hardeman County, Texas

NWS Norman, OK issued this tornado warning at Apr 19, 2003, 1:19 AM CDT for Foard County, Hardeman County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 1:19 AM CDT (06:19 UTC)
Expired
Apr 19, 2003, 1:45 AM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Foard County, TX, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 78 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 9:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3956 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 190619
TOROKC
TXC155-197-190645-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
119 AM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  FOARD COUNTY IN NORTHERN TEXAS
  HARDEMAN COUNTY IN NORTHERN TEXAS

* UNTIL 145 AM CDT

* AT 119 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO 20 MILES SOUTHWEST OF LAZARE...
  MOVING EAST NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...LAZARE...MEDICINE
  MOUND AND QUANAH

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3429 10006 3394 10007 3413 9948 3429 9949
          3439 9969

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 18, 10:55 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 18, 10:55 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1055 PM CDT FRI APR 18 2003

HAVE UPPED OVERNIGHT POPS TO CATEGORICAL IN A CORRIDOR THRU CENTRAL
OK. CONVECTION NOW DEVELOPING OVER W AND CENTRAL TX EXPECTED TO
CONTINUE DEVELOPING/INCREASING/SPREADING NE AS LLJ ENHANCES LL
CONVERGENCE AND LIFT BENEATH AND AHEAD OF MID-LEVEL SHORTWAVE TROF
AND POTENT UPPER JET. EXPECT CONVECTION TO EVOLVE INTO 1 OR MORE MCS
CLUSTERS AND ROLL NE ACROSS AREA LATE TONIGHT.

PRELIM ASSESSMENT OF SAT SEVERE POTENTIAL AFTER CONSULTING W/SPC IS
MDT RISK FOR MUCH OF OK E OF RUFLY END-OKC-ADM. POTENTIAL FOR STRONG
TORNADOES EXPECTED TO BE OVER RELATIVELY SMALL AREA...EXACT LOCATION
UNCERTAIN DUE TO QUESTIONS ON OVERNIGHT CONVECTIVE EVOLUTION AND
SUBSEQUENT MESOSCALE FEATURES. PART OF MDT AREA COULD BE UPGRADED IN
A LATER UPDATE.

FCSTID =   24
OKC   62  76  50  68 /  80  70  60   0
HBR   57  77  49  70 /  70  50  20   0
SPS   61  81  52  73 /  60  50  20   0
GAG   52  64  43  66 /  40  70  80   0
PNC   61  69  48  65 /  60  80  80   0
DUA   63  81  55  72 /  50  70  70   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 13 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTHEAST OF A LINE FROM
CHEROKEE TO CHEYENNE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.

DISCUSSION...
A DRYLINE WILL CONTINUE TO SHARPEN AND PUSH EASTWARD ACROSS PORTIONS
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.
DEWPOINTS AHEAD OF THE DRYLINE WILL CONTINUE TO INCREASE AS MOISTURE
MOVES NORTHWARD FROM CENTRAL TEXAS. THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE
80S.  CONVERGENCE ALONG THE DRYLINE AND A STRONG UPPER LEVEL JET
WILL COMBINE TO PRODUCE THUNDERSTORMS BY LATE THIS AFTERNOON.  SHEAR
PROFILES ARE EXPECTED TO BE STRONG ENOUGH FOR SUPERCELLS TO DEVELOP
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN WEATHER THREAT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS LOW
LEVEL WINDS INCREASE.  SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL.   HEAVY RAINFALL MAY ALSO OCCUR WITH THESE THUNDERSTORMS
TONIGHT...ESPECIALLY FROM WESTERN NORTH TEXAS INTO CENTRAL
OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
THERE WILL BE AN EXTREME TO HIGH FIRE DANGER THIS AFTERNOON
ACROSS ALL OF OKLAHOMA AND WESTERN NORTH TEXAS.  PLEASE REFER
TO FIRE WEATHER PRODUCTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE WEATHER ON SATURDAY ACROSS
MOST OF CENTRAL AND EASTERN OKLAHOMA.  WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST OUT OF OKLAHOMA BY
EARLY SATURDAY AFTERNOON.  THIS WILL ALLOW FOR STRONG HEATING AS
SKIES CLEAR.  LOW PRESSURE IS EXPECTED TO DEVELOP OVER SOUTHWEST
OKLAHOMA...AS A STRONG UPPER LEVEL SYSTEM APPROACHES THE SOUTHERN
PLAINS.  AN ASSOCIATED DRYLINE AND FRONTAL BOUNDARY WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON.
MODERATE TO HIGH INSTABILITY AND FAVORABLE SHEAR PROFILES WILL
SUPPORT SUPERCELL THUNDERSTORMS WITH TORNADOES POSSIBLE.  HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE NORTHERN HALF
OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

MAXWELL/SPEG

In the hours before

Local storm report, Apr 18, 8:01 PM CDT, 5 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT FRI APR 18 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    NORTH LAKE KICKAPOO       TX   1.75 INCH HAIL
04/18/03   ARCHER                         REPORTED BY HAM RADIO
                                          SPOTTER.

0751 PM    7 SW WICHITA FALLS        TX   .75 INCH HAIL
04/18/03   ARCHER                         REPORTED BY HAM RADIO
                                          SPOTTER.

TY
Special weather statement, Apr 18, 8:02 PM CDT, 5 hours 17 minutes before
OKZ044-TXZ090-190115-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT FRI APR 18 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND COTTON COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTH PARTS OF WICHITA FALLS
AT 801 PM CDT...MOVING NORTHEAST AT 45 MPH. IF THIS STORM MAINTAINS
ITS INTENSITY...SEVERE WEATHER WILL AFFECT PARTS OF NORTHERN CLA AND
SOUTHERN COTTON COUNTIES BY 9 PM.

PEOPLE IN CLAY AND COTTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS
THIS STORM APPROACHES.

24
Local storm report, Apr 18, 8:11 PM CDT, 5 hours 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT FRI APR 18 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    WICHITA FALLS             TX   .88 INCH HAIL
04/18/03   WICHITA                        REPORTED BY HAM RADIO
                                          SPOTTER.

0813 PM    SHEPPARD AIR FORCE BASE   TX   .75 INCH HAIL
04/18/03   WICHITA                        REPORTED BY HAM RADIO
                                          SPOTTER.

TY
Special weather statement, Apr 18, 11:28 PM CDT, 1 hour 51 minutes before
OKZ033-036-TXZ083-084-087-190445-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1128 PM CDT FRI APR 18 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN...HARMON...
JACKSON AND KNOX COUNTIES.

AT 1128 PM...STRONG TO SEVERE THUNDERSTORMS WERE MOVING RAPIDLY
NORTHEAST AT AROUND 50 MPH FROM WEST CENTRAL TEXAS. THESE STORMS
WILL LIKELY MOVE INTO PARTS OF KNOX...FOARD...AND HARDEMAN COUNTIES
IN TEXAS...AND PERHAPS INTO THE SOUTHWEST CORNER OF OKLAHOMA...BY
AROUND 1 AM.

PEOPLE IN FOARD...HARDEMAN...HARMON...JACKSON AND KNOX COUNTIES...
INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THESE STORMS CLOSELY.
LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS
THE STORMS APPROACH.

24
Special weather statement, Apr 19, 12:56 AM CDT, 23 minutes before
TXZ083-084-190615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1256 AM CDT SAT APR 19 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A LARGE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS
LOCATED 46 MILES WEST OF CROWELL AT 1256 AM CDT...MOVING EAST
NORTHEAST AT 50 MPH. THIS STORM HAS PRODUCED GOLFBALL SIZE
HAIL...AND COULD PRODUCE A TORNADO AT ANY TIME.

PEOPLE IN FOARD AND HARDEMAN COUNTIES...INCLUDING THE CITY OF
QUANAH...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:48 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita42 min
Apr 18, 8:13 PM CDTSevere Thunderstorm WarningOUNClay32 min
Apr 19, 12:23 AM CDTSevere Thunderstorm WarningOUNHardeman22 min
Apr 19, 1:45 AM CDTTornado WarningOUNHardeman, Wilbarger45 min
Apr 19, 2:39 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman51 min
Apr 19, 3:01 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger44 min
Apr 19, 3:56 AM CDTSevere Thunderstorm WarningOUNFoard, Hardeman49 min
Apr 19, 4:48 AM CDTSevere Thunderstorm WarningOUNKnox27 min
Apr 19, 5:14 AM CDTSevere Thunderstorm WarningOUNFoard, Knox46 min
Apr 19, 5:34 AM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger41 min
Apr 19, 6:13 AM CDTSevere Thunderstorm WarningOUNWichita47 min

Nearby

Tornado Warnings in Texas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.